Iowa, 2025

Damaging Wind in Iowa, March 14, 2025

March 14, 2025 · NWS ARX · 1 event in 1 county or zone

During the evening hours on March 14th, a line of thunderstorms moved through portions of northeast Iowa. While their presentation on radar was not overly impressive, numerous wind gusts over 50 mph were observed with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on March 14th, a line of thunderstorms moved through portions of northeast Iowa. While their presentation on radar was not overly impressive, numerous wind gusts over 50 mph were observed with these storms. Additionally, some structural damage was noted to portions of Riceville High School.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 14, 5:38 PM CST, 1 hour 37 minutes earlier. Its key messages:

  • While confidence is wavering a bit, a line of severe thunderstorms still appears on track to affect the region tonight. Damaging wind of 60-70 mph (locally higher) is the main threat. The potential appears to be very low for tornadoes or severe (1"+) hail.
  • Critical fire weather conditions continue this afternoon for northeast Iowa with elevated fire weather conditions elsewhere owing to strong southeasterly winds and low humidity values.
  • Another potent system moves into the region for the middle of next week with snow likely returning to area. Confidence for measurable snow is fairly high (60-80% chance) across much of the local area with some potential for amounts of 6 inches or greater depending on the exact track of this system.
Area forecast discussion, Mar 14, 5:38 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- While confidence is wavering a bit, a line of severe
  thunderstorms still appears on track to affect the region
  tonight. Damaging wind of 60-70 mph (locally higher) is the
  main threat. The potential appears to be very low for
  tornadoes or severe (1"+) hail.

- Critical fire weather conditions continue this afternoon for
  northeast Iowa with elevated fire weather conditions elsewhere
  owing to strong southeasterly winds and low humidity values.

- Another potent system moves into the region for the middle of
  next week with snow likely returning to area. Confidence for
  measurable snow is fairly high (60-80% chance) across much of
  the local area with some potential for amounts of 6 inches or
  greater depending on the exact track of this system.

&&

.DISCUSSION...
Issued at 156 PM CDT Fri Mar 14 2025

This Afternoon: Record warmth and elevated to critical fire weather
conditions

Upper low, on 18z WV satellite over south central Kansas, is
churning northeastward today. Associated surface low continues to
deepen in the central Plains, with the tightening surface pressure
gradient driving a strong breeze across the area with south-
southeasterly gusts to 45 mph. Relative humidity values have fallen
into the upper 30s and 40s with elevated to critical fire weather
conditions occurring, as described in the fire weather section
below. Temperatures have also soared into the 70s with records
likely to fall by the time the afternoon is over. Decent chance
(30%) that a couple isolated spots reach 80 but this potential may
be limited by increasing amounts of anvil from storms to the
southwest overspreading the CWA.

This Evening: Severe thunderstorms

Modeled large scale pattern from nearly all available guidance over
the past 3-5 days continues in latest runs - upper low will continue
to churn northeastward with the associated surface cyclone and
attendant Pacific front racing eastward across the Midwest. As
temperatures aloft cool and vast numbers of parcels are forced
upward to their LFC by the front, development of thunderstorms and
rapid upscale growth into a QLCS will occur. With 40-65 knot winds
at 850mb developing ahead of the QLCS, downdrafts will be capable of
generating severe wind gusts and, depending on orientation of the
shear vector, tornadoes.

While likely a widespread issue to our south, within our CWA, major
questions remain about how much severe risk will be realized. Trend
toward a slightly later arrival continues in latest HRRR/RAP runs.
This would allow for additional time for mixing to occur via the
breezy synoptic winds, mixing drier air from around 700mb into the
boundary layer, with a reduction in instability. Indeed, HRRR/RAP
MLCAPE is down to around 250-500 J/kg and is high-based with progged
DCAPE approaching 1000 J/kg. Thus, while stronger thunderstorms may
not be as widespread in our neck of the woods as previously thought,
they would still be capable of generating severe wind gusts. The
tornado threat appears to be increasingly scant. As for hail,
relatively weak instability and mid-level shear suggest minimal risk
for severe hail as well. All in all, we'll remain vigilant tonight
but concerns mainly focus on severe wind gusts.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 632 PM CDT Fri Mar 14 2025

A seasonally strong low pressure system will move from the
Central Plains into central Minnesota tonight bringing a period
of thunderstorms and strong winds. Wind gusts in excess of 50 to
60 mph are possible as the line of showers and thunderstorms
move through. Due to a strong LLJ of around 60kts, even weaker
thunderstorms and rain showers will be able to bring these
stronger winds to the surface. These showers and thunderstorms
are favored to move through the area from roughly 0100Z to 0600Z
tonight, impacting RST and LSE between roughly 0200 and 0400Z.
Expect brief MVFR conditions during these thunderstorms, with a
return to VFR overnight after the storms within a dry slot.
MVFR ceilings return on Saturday across the region, with gusty
winds veering from SW to NW along a frontal passage midday
Saturday.

&&

.FIRE WEATHER...
Issued at 158 PM CDT Fri Mar 14 2025

Elevated to critical fire weather conditions are still expected this
afternoon. If mixing maximizes, could see some RH readings below 30
percent in NE IA late this afternoon per 14.12z HREF. While this is
above strict criteria, presence of dry fine fuels and strong south-
southeasterly gusts to 45 mph suggests the potential for rapid,
difficult to control would exist. Have therefore retained Red Flag
Warning there and continued to mention elevated for much of the rest
of the area. For any fires that do break out, crews should be aware
that a line of thunderstorms with erratic, rapidly changing gusts to
perhaps 70 mph should sweep through the area this evening. The good
news is that these rains should provide some wetness to the
fuels.

&&

.CLIMATE...
Issued at 400 AM CDT Fri Mar 14 2025

Record Temperatures for Today, 3/14 (Record / Forecast):

                          Maximum                     Minimum
------------------------------------------------------------------
Rochester, MN          74 (2012) / 73             49 (2012) / 49
La Crosse, WI          75 (2012) / 78             49 (1990) / 50

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Red Flag Warning until 8 PM CDT this evening for IAZ008>010-
     018-019-029-030.

&&

DISCUSSION...Ferguson/Naylor
AVIATION...JAW
FIRE WEATHER...Ferguson
CLIMATE...Skow
Hazardous weather outlook, Mar 14, 3:32 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 PM CDT Fri Mar 14 2025

WIZ017-029-160145-
Taylor-Clark-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...This evening and Tonight

A line of thunderstorms may affect the region tonight after
10 pm. A few storms may be capable of producing strong wind gusts
and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized overnight, any
severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-030-160145-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.

.DAY ONE...This evening and Tonight

A Red Flag Warning for critical fire weather conditions is in
effect for this afternoon. Please see this product for more
information.

A line of thunderstorms moves through after 7 pm this evening.
Damaging winds of 60 to 70 mph, locally higher in spots, are the
primary hazard. Small hail is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061-
160145-
Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...This evening and Tonight

Elevated fire weather conditions are expected this afternoon due
to the combination of strong winds, falling humidity values, and
dry fuels.

A line of thunderstorms moves through after 7 pm this evening.
Damaging winds of 60 to 70 mph, locally higher in spots, are the
primary hazard. Small hail is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized overnight, any
severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAW

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
March 14, 7:15 PM CST
Where
Howard County, 1.04 mi S of Riceville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.355, -92.553

Local media reported several instances of wind damage around Riceville High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246540.